MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1450
Medical Device Problem Codes Failure to Advance (2524); Contamination /Decontamination Problem (2895); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/03/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal iliac artery (iia) using penumbra coil 400s (pc400s).During the procedure, the physician experienced resistance while advancing a pc400 in the hub of a lantern delivery microcatheter (lantern).Another unsuccessful attempt was made to advance the pc400 into the lantern; therefore, the pc400 was removed and not used in the procedure.The physician completed the procedure using four other coils and the same lantern.It was noted that the physician found an unknown wire coming from the coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal of its pusher assembly.The embolization coil was intact with its pusher assembly and the pull wire was distal to the distal detachment tip (ddt).Conclusions: evaluation of the returned pc400 revealed that the pull wire was advanced distal to the ddt.If the device is forcefully advanced against resistance, damage such as this may occur.During the functional test, the pc400 was advanced out of its introducer sheath with resistance as the coil began to snake within its sheath.The pc400 was then advanced through a demonstration microcatheter without an issue.Resistance was experienced while attempting to advance the pc400 through the returned lantern and, consequently, the distal tip of the pc400 embolization coil became kinked and the pc400 could not be advanced any further.The root cause of the initial resistance could not be determined.Evaluation of the returned lantern revealed that the device was functional.During the functional test, a demonstration coil was advanced through the returned lantern and out of the distal tip without an issue.Penumbra coil and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8780559
Report Number3005168196-2019-01347
Device Sequence Number16613437
Product Code HCG
UDI-Device Identifier00814548010687
UDI-Public00814548010687
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/11/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/10/2025
Device Catalogue Number4002C1450
Device Lot NumberF77076
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/11/2019
Supplement Date Received by Manufacturer08/16/2019
Initial Report FDA Received Date07/11/2019
Supplement Report FDA Received Date08/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005